News

 

Multivitamins May Reduce Incidence of Neuropathy From Chemotherapy

Chemotherapy-induced peripheral neuropathy (CIPN) is a common side effect of cancer treatment that causes shooting or burning pain, numbness, tingling, and cold sensitivity of the hands and feet for many patients. However, a new study from Roswell Park Cancer Institute found that women who took multivitamin supplements before their breast cancer diagnosis and/or during treatment were less likely to develop these debilitating and often long-lasting symptoms. The study was published in the Journal of the National Cancer Institute.

An estimated 30% to 40% of cancer patients who receive chemotherapy experience CIPN, enduring pain that diminishes sleep and quality of life and can make everyday activities such as walking or buttoning a shirt difficult. CIPN commonly leads to dose reduction or discontinuation of chemotherapy. Symptoms can persist after treatment ends and become permanent. Some chemotherapy drugs, such as taxanes and platinum-based compounds, are more likely than others to cause it. Currently, no known preventive intervention for the side effect exists.

"Our study showed that use of multivitamin supplements, but not specific vitamins, was associated with less neurotoxicity," says Christine Ambrosone, PhD, a Roswell Park researcher and the study's senior author who's also senior vice president for population sciences and Roswell Park Alliance Foundation Endowed Chair in Cancer Prevention. "This was true for use before diagnosis and, to a lesser extent, during chemotherapy."

"Symptoms of CIPN often persist after completion of chemotherapy, and effective treatment options are limited," notes lead study author, Gary Zirpoli, PhD, a graduate of Roswell Park's doctoral program in cancer prevention who's now a research fellow with the department of neurology at Massachusetts General Hospital and Harvard Medical School. "Identifying preventive measures is therefore a critical part of enhancing quality of life for breast cancer survivors."

Some studies have evaluated the use of dietary supplements in relation to breast cancer prognosis, but the majority of previous data was derived from studies looking at use of vitamins in relation to risk, or asked about use retrospectively among patients who were at different points in their survivorship continuum, Ambrosone explains. This study, which included more than 1,000 patients, was embedded in a clinical trial in a cohort of women with breast cancer who received the taxane drug paclitaxel, an agent that commonly results in CIPN. Previous use of dietary supplements was asked at registration for the trial, and use during chemotherapy was recorded when patients had completed treatment. A proportion of patients in this trial experienced grade 3 and 4 CIPN, characterized by impairing or disabling sensory loss that interferes with activities of daily living or function. Patients who used multivitamins before diagnosis were nearly 40% less likely than nonusers to experience grade 3 or 4 neuropathy. Similar but somewhat weaker associations were observed for use during chemotherapy. Individual supplements such as vitamin C, folic acid, calcium, iron, and fish oil appeared to have no association with risk of CIPN.

Ambrosone cautions that the use of multivitamins could reflect other "healthful lifestyle" patient behaviors that may reduce risk of CIPN rather than the protective effect being directly due to the supplements themselves.

"Importantly, we don't yet have information on how supplements may affect breast cancer recurrence and survival, and there are some concerns that supplements, particularly antioxidants, could interfere with the efficacy of cancer treatment," she says. "Because of this, changes to clinical practice aren't warranted, and recommendations for patients can't be made at this time."

— Source: Roswell Park Cancer Institute
ADVERTORIAL